TheLupusSite.com banner

1 - 16 of 16 Posts

·
Registered
Joined
·
642 Posts
Discussion Starter #1
Hi everybody
Some of you may remember that I've been plagued by this slightly drunk heavy head continuously for months now.
My rheumi (whom I love with a passion) had systematically excluded APS,MRI normal, trialed a higher dose of pred to no avail, regular cocodamol (didn't touch it} plus a course of sleeping meds to excude headaches due to chronic insomnia. I've no other neuro symptoms except feeling seasick if you know what I mean.
So now we are addressing the medicines.
This means a trial of stopping the Plaquenil for a month to see if its that. I note that headaches and confusion are listed amongst the side effects. Ironically I suffered none of the common side effects of gastric troubles.
I am concerned about stopping as I know it really is the lupus drug of choice, but it really wears you down going to sleep and waking up to the same headache for so long.
So I have to stay on the same dose of pred for the time being and I'm to contact him if any of my symptoms return.They have been well controlled lately and this months bloods are OK ish(for me )
It takes a while doesn't it ......this medicines buisiness.
I would be glad to know what you think. Has anyone else had to stop Plaquenil for any reason?
 

·
Registered
Joined
·
4,444 Posts
I stopped it for breastfeeding and regret it terribly. Definitely a mistake - & my old rheumy is the one who made it. I may have gone downhill anyways, you never know, but being off Plaquenil was a very bad thing for me.

One month off... probably won't do damage though. The medication has a very long half life so you'll still have some in your system (about half the present amount in your blood at the end of 1 month).

I also have had a chronic headache similar to yours that has no explanation to date. I had it/developed it when I was off Plaquenil and it's remained the same while on it. Sometimes, lupus itself can cause headaches too - even chronic daily headache.

I hope you find an answer and a cure to yours...
 

·
Registered
Joined
·
642 Posts
Discussion Starter #3
Thanks for replying.
It's not something I do lightly but the queasy hungover feeling is making my life miserable. Some days I avoid driving because i can't concentrate because of it.
I had a course of increased pred which a lupus headache sometimes responds to with no effect so this does seem a logical step.

Its difficult. :worried: I'm sorry you flared after stopping the plaquinel but as you say it may have happened anyway. My sister had her worst flares postnatally, both times.
Thanks again ......I am forewarned.
 

·
Registered
Joined
·
432 Posts
hello love, sorry to hear about this hungover feeling...i must admit i have similar problems and am currently awaiting mri results. i stopped plaquenil for a month and sorry to say i really regretted it. flared massively couldnt even walk. hopefully you will be ok though as the pred should continue to work...just dont stop them both at once! xxxxx
 

·
Registered
Joined
·
642 Posts
Discussion Starter #5
OMG that doesn't sound good:worried:

I spent today mooching about because when the headache is at its worst I feel drugged and can't quite wake up. It is a truly horrible feeling worse than I felt during my last flare.
I feel I have to try this. If comming off the plaquenil doesn't help then lord alone knows what I'll do.
I appreciate your honesty but I really need some hope on this one.
 

·
Registered
Joined
·
1,003 Posts
Hi bigsis

I'm sorry to hear you're not too good,sounds awful!..I suffer with headaches & dizziness but at least they come & go & are not constant like what you are experiencing :sad: you're doing the right thing ruling everything out to find the cause.

I was taken off plaquenil (wrongly) last year for a few months when I switched to immuran but unfortunately can't say whether or not it made me worse because I was already in a bad flare.:rolleyes:
however after being on & off various meds for nearly 15 years from what I remember I wouldn't normally flare immediately,& I was always given a steroid injection to give me a boost..the fact that you are already on pred should hopefully keep things at bay :fingers:


good luck to you bigsis...please let us know how you get on.
also,if it does turn out to be the plaquenil maybe your rheumy could try a different anti-malarial?

hope you feel better soon.
take care..karen x
 

·
Registered
Joined
·
8,577 Posts
BigSis,

I would follow your doctors recomendation to see what happens. Since you are also on Prednisone hopefully it will be your safety net if you start to flare up. What I will suggest is that if you feel like you are going downhill don't wait till your next appointment with your doctor, call him right away to see what he wants done. I understand wanting to get rid of the quesy hungover feeling. I have gastro-paresis and until it was controlled I spent months with a nausea that never really went away entirely. I was so sapped out that I couldn't accomplish much during that time.

Please let us know how you get on.

Take care,
Karen
 

·
Registered
Joined
·
642 Posts
Discussion Starter #8
Hi Karen and Karen:)
Thanks for your kind thoughts. I was beginning to feel a bit doomed either way.

I will take care. My rheumie is very good and has always got back to me at once when I've left a message for him so I feel in good hands.
I will also bear in mind the mepacrine/quinacrine.

Thanks again all you have kept me sane so far:blush:
 

·
Registered
Joined
·
2,404 Posts
Dear Big Sis,
You may remember Immi and I can't take Plaquenil but is there anything at all we can do to help?
Thinking of you. keep in touch,
Lola x
 

·
Registered
Joined
·
642 Posts
Discussion Starter #10
back on plaquenil

Hi everyone
Thought I would just update you all on this one.

So desparate was I to get rid of this headache that I stretched out the time off plaq just to be sure that it was out of my system.
Anyway.
No improvement in the heads.
Joint stiffness returning and pain making it hard to get going.
But most of all the increasing mind numbing fatigue which was noticable to all around me. And of course the fatigue makes anything else more difficult to cope with.

So now back on plaquenil and glad to be so, although a little disparing that nothing works in identifying the cause of/ finding help with my hangover head.

I know there was no way I was going to get off the prednisolone feeling like I did off plaq.I hope it kicks in quickly. Its funny that i was never sure that it did anything for me...........well I know now:blush:

Thanks again all for your replies and support.
 

·
Registered
Joined
·
1,003 Posts
Hi bigsis

Thank you for updating us I wondered how you were gettin on...unfortunatly,you must be feeling disheartened now :sad:

so now that you are back to square one bigsis what is the new plan?...or is that it,you have tried everything to find the culprit??:worried:

I hope the plaquenil kicks in quickly for you :fingers: It is encouraging to know that it is helping...when feeling a bit better it is easy to forget exactly what benefit you do receive from your medications.

big hugs to you bigsis :hug: take care
luv karen x
 

·
Registered
Joined
·
642 Posts
Discussion Starter #12
Thanks karen
I hope the plaq is nipping this mini flare in the bud.

I don't know what next really. My next rheumy appointment is in six weeks or so.

Love and best wishes to you and your family.
 

·
Registered
Joined
·
642 Posts
Discussion Starter #14
Actually.........not recently and I have had a partial thyroidectomy in the past.
Is worth a check thanks.
 

·
Registered
Joined
·
31 Posts
Hi BigSis
What medication do you take for thyroid? Or have they totally ignored your thyroid? Usually after a partial thyroidectomy you will become hypothyroid.
Remember to check your results - get a copy for yourself - the new TSH range is 0.3 to 3.0. Many labs still use the old ranges and you will stay hypothyroid.
All those symptoms you mentioned are hypoT symptoms. That headache that switches on a minute after you wake, the brain fog, confusion, insomnia. I'm guessing you may be so bad that you have adrenal fatigue too...the insomnia etc. Do you have aching legs and sometimes lower back ache too? Eyelids sagging?? I got the seasickness business when I was really badly hypothyroid. It was so bad that I could barely go into rooms with stripes - bathroom tiles and wall panelling in my office would make it even worse....but I could drive with no problems. When my Hashi's was finally diagnosed I was put on T4 med only and many things abated but the head stuff stayed until I got onto T3 meds 12 months later. So if it turns out you are hypothyroid get yourself some T3 or NTH.
Best wishes.
...Julia
 

·
Jen
Joined
·
407 Posts
Just sharing a similar story, chronic migraines started when I was dx with sle which was the same time I started meds. I've always thought there was a connections with plaqunil and sometimes I seem to do better on 200 mg than 400 mg but it is really difficult to know if there is a direct coorilation.

What causes these headaches??? So many docs and they don't know - "it's the lupus" they say. Oh how I wish they knew more!

Best wishes to everyone!
 
1 - 16 of 16 Posts
Top